Postmarketing reports have prompted the US Food and Drug Administration (FDA) to issue a warning for rolapitant (Varubi). The FDA warns that patients receiving rolapitant, a substance P/neurokinin (NK-1) receptor antagonist indicated for the prevention of delayed-phase chemotherapy-induced nausea and vomiting (CINV), may experience anaphylaxis, anaphylactic shock, or other serious hypersensitivity reaction, possibly requiring hospitalization. The FDA has also issued a Health Care Provider Letter regarding these findings.

The hypersensitivity reactions occurred during or soon after infusion of rolapitant injectable emulsion, with most reactions occurring within the first few minutes of administration. Symptoms included wheezing or difficulty breathing; swelling of the face or throat; hives or flushing; itching; abdominal cramping, abdominal pain, or vomiting; back pain or chest pain; hypotension; or shock.

Rolapitant injectable emulsion is approved for the prevention of delayed-phase CINV in adults, in combination with other antiemetic agents that prevent nausea and vomiting associated with initial and repeat courses of emetogenic and highly emetogenic chemotherapy used in the treatment of cancer.

The FDA recommends clinicians be vigilant both during and following administration for signs of hypersensitivity or anaphylaxis in patients receiving this form of the antiemetic agent. In addition, clinicians should discuss any potential hypersensitivity to any component of the product (including soybean oil) with the patient.

Furthermore, because cross reactions to other allergens is possible, patients with known allergies to legumes or other related allergens should be monitored closely. Rolapitant injectable emulsion should not be administered to patients with a potential hypersensitivity.

Appropriate treatment should be available for immediate use in the event of an anaphylactic reaction during treatment.

If anaphylaxis or any other serious hypersensitivity/infusion reaction occurs, clinicians should immediately stop the infusion; initiate appropriate medical management, including epinephrine and/or antihistamines; and permanently discontinued use of rolapitant injectable emulsion.

Clinicians and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program. Forms for Reporting to FDA can be downloaded from the website, completed, then returned to the address on the form or faxed to 1-800-FDA-0178.

Reference

Varubi (rolapitant) injectable emulsion: Health Care Provider letter – anaphylaxis and other serious hypersensitivity reactions [news release]. Silver Spring, MD: US Food & Drug Administration; January 16, 2018. https://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm592592.htm. Accessed January 16, 2018.